Washington, 2004

High Wind in Washington, April 27, 2004

April 27, 2004 · NWS OTX · 4 events in 4 counties and zones

A cold front passage brought high winds to portions of eastern Washington during the afternoon and evening of April 27th. The highest wind gust measured was 72 mph at Wanapum Dam on the Columbia River.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front passage brought high winds to portions of eastern Washington during the afternoon and evening of April 27th. The highest wind gust measured was 72 mph at Wanapum Dam on the Columbia River. A gust of 61 mph was reported from the city of Moses Lake and sustained strong winds severely damaged a marina on Moses Lake. Near Moses Lake blowing dust produced near zero visibility and lead to numerous traffic accidents, killing one motorist. In the Cascade Mountains a tree fell on a garage in Peshastin. Over the Palouse region Silicott Island measured a wind gust of 59 mph. In the Okanogan Valley at Oroville a remote weather station measured a wind gust of 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 27, 1:30 AM PST, 9 hours 30 minutes earlier.

Area forecast discussion, Apr 27, 1:30 AM PST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PDT TUE APR 27 2004

.SYNOPSIS...A VIGOROUS COLD FRONT WILL MOVE THROUGH THE AREA FROM
NORTHWEST TO SOUTHEAST DURING THIS AFTERNOON. EXPECT VERY WINDY
CONDITIONS ALONG WITH A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS
WITH THE FRONT. HIGH PRESSURE WILL RETURN ON THURSDAY RETURNING THE
WARM TEMPERATURES AND DRY CONDITIONS INTO THE WEEKEND.

&&

.DISCUSSION...
TODAY AND TONIGHT...SATELLITE IMAGERY INDICATING THE FRONTAL SYSTEM
THAT IS NOW ALONG THE BRITISH COLUMBIA COAST IS STRENGTHENING.
THE NEW RUNS OF BOTH THE GFS AND ETA SHOW THIS MODERATE TO STRONG
FRONT PUSHING THROUGH WASHINGTON AND NORTHERN IDAHO STARTING THIS
AFTERNOON. THERE IS A SMALL DISCREPANCY IN TIMING AMONG THE TWO
MODELS. THIS WILL HAVE NO AFFECT ON TIMING OF THE PRECIPITATION AND
WINDS IN THE FORECAST. HOWEVER...IT WILL HAVE AN EFFECT ON THE HIGH
TEMPERATURES FOR TODAY. TAKING A LOOK AT YESTERDAYS DIURNAL CURVE...
850MB TEMPERATURE FROM YESTERDAY AND TODAY AND INCOMING CLOUD COVER
ALL LED TO A CONSENSUS THAT TEMPERATURES SHOULD BE ABOUT 4 TO 5
DEGREES ABOVE MOS NUMBERS. WILL ADJUST TEMPERATURES HERE ACCORDINGLY.

WIND ADVISORY STILL APPEARS TO BE APPLICABLE TO THE DEVELOPING
SITUATION. NO CHANGES HAVE BEEN MADE TO EITHER THE FORECAST OR THE
ADVISORY WITH REGARD TO WINDS. THE FRONTAL PASSAGE WILL BE MARKED
BY SHOWER ACTIVITY AND THE THREAT OF THUNDERSTORMS. THUNDERSTORM
ACTIVITY WITH STRONG, QUICK MOVING FRONTS FROM THE NORTH ARE
TYPICALLY LIMITED. SO WILL LEAVE IN ISOLATED WORDING. MOST OF
THE SHOWER ACTIVITY WILL PUSH SOUTH RATHER QUICKLY WITH THE FRONT.
POST FRONTAL SHOWERS WILL LINGER FOR A FEW HOURS INTO WEDNESDAY
MORNING.

ON WEDNESDAY HIGH PRESSURE MOVES BACK INTO THE AREA. ON THIS
FIRST POST-COLD FRONT DAY HIGH TEMPERATURES RESTORED TO THE
CLIMATOLOGICAL NORMAL RANGE. RIDGE CONTINUES TO BUILD ON THURSDAY
WITH HIGH TEMPS REBOUNDING BACK ABOVE NORMAL. /LERICOS

THURSDAY NIGHT THROUGH MONDAY...GOOD MODEL TO MODEL AND RUN TO RUN
AGREEMENT IN MAINTAINING A RIDGE ALOFT OVER THE FORECAST AREA
THROUGH MONDAY. DRY CONDITIONS WITH GRADUAL INCREASE IN HIGH
TEMPERATURES EACH DAY THROUGH THE PERIOD. /FUGAZZI

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        071 037 061 037 066/ 30 40 10 00 00
COEUR DALENE  070 038 061 035 067/ 30 50 10 00 00
PULLMAN        073 036 059 036 065/ 20 50 10 00 00
LEWISTON       080 045 062 042 073/ 10 60 20 00 00
COLVILLE       073 038 064 037 071/ 30 40 10 00 00
SANDPOINT      072 035 057 035 063/ 30 60 10 00 00
WALLACE        071 036 053 036 060/ 30 60 30 00 00
MOSES LAKE     074 043 068 038 070/ 10 20 10 00 00
WENATCHEE      074 041 068 043 071/ 10 20 10 00 00
OMAK           074 039 067 039 073/ 10 20 10 00 00
&&

.OTX...
ID...WIND ADVISORY ZONES 1-4 26,27 TODAY 1200 PM THROUGH 1100 PM.
WA...WIND ADVISORY ZONES 31-38 41-44 TODAY 1200 PM THROUGH 1100 PM.
Hazardous weather outlook, Apr 27, 5:38 AM PST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
638 AM PDT TUE APR 27 2004

IDZ001>004-026-027-WAZ031>038-041>044-281330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
638 AM PDT TUE APR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

LATE TODAY AND TONIGHT A STRONG COLD FRONT WILL PASS THROUGH THE
REGION. THIS FRONT WILL BRING STRONG WESTERLY WINDS ACROSS THE
COLUMBIA BASIN AND OVER EXPOSED LOCATIONS IN THE MOUNTAINS OF
NORTHEAST WASHINGTON AND NORTH IDAHO...THEREFORE A WIND ADVISORY HAS
BEEN ISSUED FOR THIS AFTERNOON AND EVENING. IN ADDITION THUNDERSTORMS
MAY DEVELOP MAINLY OVER THE MOUNTAINS AS THIS FRONT PASSES THROUGH.
HIGH TEMPERATURES ON WEDNESDAY IN THE WAKE OF THIS FRONT WILL BE 10
TO 15 DEGREES COOLER THAN TODAYS HIGHS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Moses Lake Area

When
April 27, 11:00 AM PST to 8:00 PM PST
Where
Moses Lake Area forecast zone
Measured
72 kt (83 mph) measured gust
Property damage
$110,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

High Wind, Washington Palouse

When
April 27, 12:00 PM PST to 8:00 PM PST
Where
Washington Palouse forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

High Wind, East Slopes Northern Cascades

When
April 27, 3:00 PM PST to 8:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER

High Wind, Okanogan Valley

When
April 27, 4:00 PM PST to 8:00 PM PST
Where
Okanogan Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395836, 5395837, 5395838, 5395839.